Im a 24 year old male. Recently [about 2 months or so] I have been experiencing severe hair loss. At points I will wash my hair in the shower or run my hands through my hair and I will have almost 15-20 hairs in my hand. I have not had any problems with hair loss prior to this, it just seems very sudden. The area that seems to be thinning is the front area, with the right side appearing to thin much more than the left.
In doing some reading on various web pages, I am wondering if this is traumatic stress or anemia related? I had a GI bleed with associated anemia in late October. I am not bleeding anymore and am taking Aciphex 125mg and Ferrous Sulfate. My Hemogobin was around 14 in December.
Could the stress of the GI bleed and anemia cause my hair to fall out so suddenly or is it coincidence? Would such a thing be temporary?
I have tried using rogaine for about a month, but I have not noticed any subsiding in loss.
When people lose their hair suddenly and rapidly, this is usally a "telogen effluvium." This forbidding name refers to a fairly common circumstance in which the body's rhythm is upset by a sudden "shock to the system": childbirth, high fever, rapid dieting, surgery, etc. This increases the percentage of hairs in the telogen, or resting, phase from 10% to 30% or so. About 2-3 months later, globs of hair fall out, especially up front. This never results in baldness and is reversible, as the body's rhythm reasserts itself.
In your case, the stress was clearly the GI bleed in October. The hair loss is this right on time.
It will gradually subside over a few months, with less and less hair coming out. Don't be afraid to comb or wash--the hairs that fall are already finished with their life span and aren't really attached anymore. (Look at the ends: you'll see a little white "club," what happens to the hair root when a hair is ready to fall out and be replaced.)
If your hair is still falling out in 2-3 months, check with your doctor, which you should anyway to be certain you aren't anemic. But the anemia's not the issue.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.